What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albany, NY wrote its last area forecast discussion before the first event at Dec 2, 6:55 PM EST, 55 minutes earlier.
Area forecast discussion, Dec 2, 6:55 PM EST, 55 minutes before
AREA FORECAST DISCUSSION
National Weather Service Albany NY
655 PM EST Thu Dec 2 2021
.SYNOPSIS...
A strong cold front will move through the region tonight with
scattered snow showers, blustery and cold conditions for Friday.
High pressure will bring fair and mainly dry conditions for
Friday night before another weak system brings snow showers and
flurries to open the weekend with seasonable temperatures.
&&
.NEAR TERM /UNTIL 6 AM FRIDAY MORNING/...
.UPDATE...We are monitoring a fairly solid line of low-topped
convection, with decent coverage of thunderstorms moving from
southern VT, the Capital District, into the Northern Catskills.
Lightning detection impressive with dozens of strikes and
cloud-to-cloud flashes. Wind gusts of 30-40 mph have been
common along this convective line, with pea-sized hail also
reported in Niskayuna covering the ground. We have been issuing
Special Weather Statements for the line of thunderstorms. The
line is expected to quickly move through areas south/east of
Albany through around 9 PM. Cold air aloft and a vigorous short
wave responsible are for the storms.
.PREVIOUS[0359]...Upper energy in Canada tracking east and
associated cold front tracking through in a few stages. There is
a diffuse wind shift boundary just east of the Great Lakes with
a band of showers along that convergence zone. The temperature
gradient and dew point gradients are proximate to each other
just west and north of Lakes Ontario and Erie.
There is a zone of shallow instability from the surface through
about 700 hPa that is just east of the Great Lakes and will
tack through eastern NY and into the southern Berkshires and NW
CT into this evening. Some lightning east of Buffalo and north
of Watertown recently. Cannot rule out a rumble of thunder in
some areas but very isolated and not including in forecast until
near term trends closer to our region can be analyzed. So,
showers are expected in our region associated with these low
level convergence features and zone of shallow instability,
supported by the upper dynamics of the departing upper energy
this evening.
Showers will transition to snow showers with the best coverage
downwind of Lake Ontario into the southern Adirondacks and
western Mohawk Valley but isolated to scattered snow showers
possible into eastern NY and western New England, especially
upslope into areas of terrain. Winds become west to northwest
and gusty as the cold air spreads across the region. Lows in the
upper 20s to lower 30s with a few mid 30s mid Hudson Valley and
around 20 to lower 20s higher terrain.
&&
.SHORT TERM /6 AM FRIDAY MORNING THROUGH SUNDAY/...
Breezy with a mix of clouds and sun Friday as the lake effect
snow shower activity gets disrupted as boundary layer flow
weakens through the day and turns more westerly. The initial
approach of another weak northern stream piece of upper energy
tracking southeast out of Canada suggests temperature advection
becomes neutral late in the afternoon and through Friday night.
Highs Friday in the upper 30s to lower 40s with mid 20s to lower
30s higher terrain.
Upper impulse and reinforcing show of cold air approaches
Saturday with some weak warm advection and isentropic lift.
There could be some isolated to scattered snow shower activity
with a mix of clouds and sun. Highs Saturday near 40 to mid 40s
with 30s higher terrain. The reinforcing shot of colder air
tracks through our region late Saturday afternoon and evening.
Low level ridging rapidly builds into our region and boundary
layer winds weaken as the winds shift to the northwest through
Saturday night into Sunday morning. Clearing sky and light winds
should allow temperatures to drop considerably Saturday night
into Sunday morning. Then, the low level ridging exits
through the day Sunday and boundary layer winds shift to south
and increase. The southerly low level flow, increasing low level
convergence and moisture advection may support considerable
cloudiness Sunday afternoon, limiting any warming. Too early to
tell but with potentially quite a cold start Sunday morning, we
will keep an eye on it. Highs Sunday in the lower to mid 40s
with mid 30s to around 40 higher terrain.
&&
.LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/...
The long term period will focus on two storm systems that will
likely affect our weather. The first being Sunday night through
Monday and a second mainly on Wednesday. Drier periods of weather
are expect in-between. Read on for details.
Sunday night starts out with the western half of a high pressure
system still anchored across the region as our storm system
approaches from the Great Lakes. We will likely have a quick drop in
temperatures Sunday evening before strong warm air advection aloft
and a surface warm front lifts northward across the region Sunday
night. The surface warm front will lag behind the mid-level front
but guidance suggests most areas except perhaps the Lake George
Saratoga region and southern Vermont will be 'warm sectored' by
early Monday morning. Lift along the surface front aided by 850 hPa
winds of 50-60 kt (2 to 3 standard deviations above normal) will
also result in some rain showers with some snow showers mixed in
early before temperatures rise.
On Monday, our system will continue to approach from the west as we
start out the day 'warm sectored' with continued strong south to
southwesterly flow aloft (50-60 kt at 850 hPa and 70-90 kt at 500
hPa). A decrease in upper-level support for ascent could lead to dry
periods during the morning, which could help rise surface
temperatures well above normal (mid to upper 40s in the higher
elevations to the 50s to around 60 in the valleys). The system's
cold front will not push across the region until later in the
afternoon. Upper-level support for ascent will increase at this time
which, combined with precipitable water values approaching 1 inch (1
to 2 standard deviations above normal), will likely result in a
period of rainfall, some of which could fall moderate to heavy at
times.
A strong low-level temperature gradient along the front will cause
temperatures to drop quickly by Monday evening. 850 hPa temperatures
will plummet from +5 to +7C Monday afternoon to -10 to -13 C by
early Tuesday morning. As rainfall ends, expect a few lingering
rain/snow showers and also lake-effect snow showers downwind of Lake
Ontario for the remainder of the night. We may have flash freeze
concerns, depending on how quickly temperatures fall below freezing
Monday night. Lows Monday night are expected to dip into the teens
in some higher elevations to the 20s elsewhere.
High pressure builds in on Tuesday bringing a gradual end to lake-
effect snow shower activity with dry weather elsewhere. It will be a
chilly day with highs only reaching the 20s across the higher
elevations to the 30s in the valleys.
The next upper-level shortwave and surface low will push across the
region on Wednesday. Latest guidance shows a track to the south of
our region which would likely lead to precipitation mainly being in
the form of snow, though some rain could mix in across some valley
areas, especially from Albany and points south. Highs once again in
the 20s across the higher terrain to the 30s in the valleys.
Models begin to diverge on precipitation chances Thursday so will
hold the region to slight chance to chance pops at this time.
Thursday's highs look to range from the upper 20s to lower 40s.
&&
.AVIATION /00Z FRIDAY THROUGH TUESDAY/...
A strong cold front will continue to quickly move across the
region this evening. As of 7 PM, the cold front was already
past KGFL and moving through KALB. The front will pass through
KPSF around 0130Z and KPOU by around 0200Z. Along the front, a
line of gusty showers with even some thunderstorms have been
observed. Will continue to monitor trends with lightning, as the
SHRA/TSRA approach the TAF sites. An abrupt wind shift to the
northwest, brief downpours and wind gusts possibly exceeding 30
kt may accompany the cold front passage.
In wake of the cold front, colder air will move in with
scattered rain showers changing to snow showers overnight. Will
mention VCSH for now due to scattered coverage. Cigs will be
mainly BKN overnight, with cigs mainly at VFR levels. However,
occasional MVFR cigs may occur at KPSF/KGFL so will mention
TEMPOs at these sites.
The main concern overnight into early Friday morning will be
increasing northwest winds around 15-20 kt with gusts of 25-30
kt common. Wind speeds will decrease to around 7-10 kt by early
Friday evening.
Outlook...
Friday Night: Low Operational Impact. NO SIG WX.
Saturday: Low Operational Impact. Breezy. Isolated SHRA...SHSN.
Saturday Night: No Operational Impact. NO SIG WX.
Sunday: Low Operational Impact. NO SIG WX.
Sunday Night: High Operational Impact. Breezy. Likely RA...SN.
Monday: High Operational Impact. Breezy. Definite RA.
Monday Night: Moderate Operational Impact. Breezy. Chance of SHRA...SHSN.
Tuesday: No Operational Impact. NO SIG WX.
&&
.HYDROLOGY...
No significant hydrologic issues are anticipated in the ALY HSA
the next 7 days ending Wednesday.
While there may be some light precip in the form of snow and
rain over the next few days, most of this will be very light
and not impact the waterways. Temps briefly warm up above normal
today, but then drop below normal for Friday. River and stream
levels will remain fairly steady into early next week.
Some ice will start to develop on some of the lakes, rivers and
reservoirs across the high terrain Friday into the weekend when
colder temps return.
A frontal boundary may bring a more widespread rainfall Monday
into Monday Night but the amount of QPF is still uncertain.
For details on specific area rivers and lakes, including
observed and forecast river stages and lake elevations, please
visit the Advanced Hydrologic Prediction Service /AHPS/ graphs
on our website.
&&
.EQUIPMENT...
The KENX radar will be down until mid December to refurbish and
replace the pedestal.
&&
.ALY WATCHES/WARNINGS/ADVISORIES...
CT...None.
NY...None.
MA...None.
VT...None.
&&
SYNOPSIS...NAS
NEAR TERM...NAS/JPV
SHORT TERM...NAS
LONG TERM...Rathbun
AVIATION...JPV
HYDROLOGY...NAS
EQUIPMENT...
Hazardous weather outlook, Dec 2, 3:51 PM EST, 3 hours 59 minutes before
Hazardous Weather Outlook
National Weather Service Albany NY
351 PM EST Thu Dec 2 2021
CTZ001-013-MAZ001-025-NYZ032-033-038>043-047>054-058>061-063>066-
082>084-VTZ013>015-031100-
Northern Litchfield-Southern Litchfield-Northern Berkshire-
Southern Berkshire-Northern Herkimer-Hamilton-Southern Herkimer-
Southern Fulton-Montgomery-Northern Saratoga-Northern Warren-
Northern Washington-Schoharie-Western Schenectady-
Eastern Schenectady-Southern Saratoga-Western Albany-Eastern Albany-
Western Rensselaer-Eastern Rensselaer-Western Greene-Eastern Greene-
Western Columbia-Eastern Columbia-Western Ulster-Eastern Ulster-
Western Dutchess-Eastern Dutchess-Northern Fulton-Southeast Warren-
Southern Washington-Bennington-Western Windham-Eastern Windham-
351 PM EST Thu Dec 2 2021
This Hazardous Weather Outlook is for northwestern Connecticut,
western Massachusetts, east central New York, eastern New York and
southern Vermont.
.DAY ONE...This afternoon and tonight.
The probability for widespread hazardous weather is low.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
The probability for widespread hazardous weather is low.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
In the hours before
Special weather statement, Dec 2, 6:18 PM EST, 1 hour 32 minutes before
Special Weather Statement
National Weather Service Albany NY
618 PM EST Thu Dec 2 2021
NYZ041-050-053-054-084-VTZ013>015-022345-
Western Rensselaer NY-Eastern Rensselaer NY-Southern Washington NY-
Southern Saratoga NY-Northern Saratoga NY-Eastern Windham VT-
Western Windham VT-Bennington VT-
618 PM EST Thu Dec 2 2021
...Strong thunderstorms will impact portions of southeastern
Saratoga, southern Washington, northern Rensselaer, Bennington and
Windham Counties through 645 PM EST...
At 617 PM EST, Doppler radar was tracking strong thunderstorms along
a line extending from near Wallingford to near Dorset to Round Lake.
Movement was east at 45 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Bennington, Brattleboro, Mechanicville, Hoosick Falls, Arlington,
Londonderry, Townshend, Salem, Manchester, Stratton, Shaftsbury,
Pownal, Putney, Grafton, Dorset, Wilmington, Cambridge, Greenwich,
Stamford and Readsboro.
This includes Interstate 87 between exits 10 and 12.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4305 7247 4300 7244 4295 7253 4281 7254
4273 7269 4275 7326 4271 7328 4291 7391
4291 7395 4325 7330 4331 7322 4330 7299
4329 7299 4330 7297 4330 7282 4325 7282
4322 7269 4323 7244 4315 7246 4308 7244
TIME...MOT...LOC 2317Z 287DEG 39KT 4346 7291 4323 7320 4294 7377
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
SNDSpecial weather statement, Dec 2, 6:23 PM EST, 1 hour 27 minutes before
Special Weather Statement
National Weather Service Albany NY
623 PM EST Thu Dec 2 2021
NYZ040-048>050-052-053-030000-
Eastern Albany NY-Western Rensselaer NY-Eastern Schenectady NY-
Western Schenectady NY-Montgomery NY-Southern Saratoga NY-
623 PM EST Thu Dec 2 2021
...A strong thunderstorm will impact portions of Schenectady,
northeastern Albany, southern Saratoga and east central Montgomery
Counties through 700 PM EST...
At 623 PM EST, Doppler radar was tracking a strong thunderstorm over
Pattersonville-Rotterdam Junction, or near Scotia, moving east at 25
mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Albany, Schenectady, Clifton Park, Rotterdam, Cohoes, Watervliet,
Rensselaer, Colonie, Scotia, Mechanicville, Latham, Guilderland,
Glenville, Niskayuna, Duanesburg, Menands, Green Island, Waterford,
Loudonville and Country Knolls.
This includes the following highways...
Interstate 88 between exits 24 and 25.
Interstate 90 between exits 6 and 26.
Interstate 890 between exits 1a and 9.
Interstate 87 between exits 24 and 7, and between exits 8A and 10.
Interstate 787 exit 5 and near exit 9.
LAT...LON 4296 7412 4290 7363 4264 7374 4274 7403
4275 7404 4274 7406 4279 7420
TIME...MOT...LOC 2323Z 287DEG 24KT 4286 7407
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
SNDSpecial weather statement, Dec 2, 6:33 PM EST, 1 hour 17 minutes before
Special Weather Statement
National Weather Service Albany NY
633 PM EST Thu Dec 2 2021
NYZ047>049-051>053-058>060-063-030000-
Eastern Albany NY-Western Ulster NY-Western Rensselaer NY-
Eastern Schenectady NY-Eastern Greene NY-Western Columbia NY-
Western Greene NY-Schoharie NY-Western Schenectady NY-
Western Albany NY-
633 PM EST Thu Dec 2 2021
...Strong thunderstorms will impact portions of northwestern Ulster,
south central Schenectady, Albany, central Greene, southeastern
Schoharie and southwestern Rensselaer Counties through 700 PM EST...
At 633 PM EST, Doppler radar was tracking strong thunderstorms along
a line extending from near Altamont to near Livingstonville to
Walton. Movement was east at 45 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Albany, Rotterdam, East Greenbush, Rensselaer, Colonie, Delmar,
Guilderland, Menands, New Baltimore, Westerlo, Ravena, Berne,
Voorheesville, Altamont, Windham, Castleton-On-Hudson, Gilboa,
Prattsville, Loudonville and Selkirk.
This includes the following highways...
Interstate 90 between exits 8 and 25a.
Interstate 890 near exit 9.
Interstate 87 between exits 21A and 2.
Interstate 787 between exits 1 and 6.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4212 7456 4215 7453 4214 7450 4217 7445
4220 7454 4235 7443 4242 7461 4252 7439
4279 7402 4269 7371 4246 7370 4202 7468
4203 7475
TIME...MOT...LOC 2333Z 276DEG 37KT 4274 7402 4252 7432 4215 7513
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
SNDSpecial weather statement, Dec 2, 6:50 PM EST, 1 hour before
Special Weather Statement
National Weather Service Albany NY
650 PM EST Thu Dec 2 2021
MAZ001-NYZ041-047>054-058>061-084-VTZ013>015-030045-
Northern Berkshire MA-Eastern Columbia NY-Western Rensselaer NY-
Western Columbia NY-Eastern Rensselaer NY-Western Schenectady NY-
Southern Washington NY-Southern Saratoga NY-Western Albany NY-
Northern Saratoga NY-Eastern Albany NY-Eastern Schenectady NY-
Eastern Greene NY-Western Greene NY-Schoharie NY-Bennington VT-
Eastern Windham VT-Western Windham VT-
650 PM EST Thu Dec 2 2021
...Strong thunderstorms will impact portions of northeastern
Berkshire, southeastern Schenectady, northern Columbia, Albany,
Greene, southeastern Saratoga, southern Schoharie, southern
Washington, Rensselaer, Bennington and Windham Counties through 745
PM EST...
At 649 PM EST, Doppler radar was tracking strong thunderstorms along
a line extending from near Mount Tabor to near Arlington to near
Waterford to near Hobart. Movement was east at 35 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated. Pea size hail was reported in Niskayuna
New York.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Albany, Schenectady, Troy, Pittsfield, Bennington, Clifton Park,
Rotterdam, East Greenbush, Cohoes, North Adams, Brattleboro,
Watervliet, Rensselaer, Colonie, Scotia, Hudson, Mechanicville,
Catskill, Hoosick Falls and Arlington.
This includes the following highways...
Interstate 88 between exits 24 and 25.
Interstate 90 between exits 10 and 26.
Interstate 890 between exits 1a and 9.
Interstate 87 between exits 21 and 7, and between exits 8A and 11.
Interstate 787 between exits 1 and 9.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4288 7255 4279 7251 4273 7263 4274 7302
4273 7299 4270 7295 4257 7297 4241 7331
4243 7338 4237 7340 4213 7391 4218 7400
4210 7408 4210 7417 4220 7453 4235 7443
4250 7469 4331 7309 4322 7269 4323 7244
TIME...MOT...LOC 2349Z 281DEG 31KT 4336 7287 4309 7309 4283 7363 4233
7467
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
SNDSpecial weather statement, Dec 2, 7:10 PM EST, 40 minutes before
Special Weather Statement
National Weather Service Albany NY
710 PM EST Thu Dec 2 2021
NYZ058>061-063>066-030045-
Eastern Dutchess NY-Western Ulster NY-Eastern Columbia NY-
Eastern Greene NY-Western Columbia NY-Western Greene NY-
Western Dutchess NY-Eastern Ulster NY-
710 PM EST Thu Dec 2 2021
...Strong thunderstorms will impact portions of Ulster, Dutchess,
southwestern Columbia and southern Greene Counties through 745 PM
EST...
At 709 PM EST, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles west of Lanesville to near
Rutledgedale. Movement was east at 50 mph.
HAZARD...Winds in excess of 40 mph and pea size hail. Small hail may
coat the ground in some locations making for slippery
driving conditions.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Poughkeepsie, Kingston, Beacon, New Paltz, Ellenville, Saugerties,
Rhinebeck, Wallkill, Hyde Park, Milton, Plattekill, Pleasant Valley,
Hurley, Woodstock, Wappingers Falls, Amenia, Livingston, Copake,
Highland and Pine Plains.
This includes Interstate 87 between exits 18 and 20.
LAT...LON 4152 7400 4159 7396 4158 7405 4160 7407
4162 7413 4158 7413 4160 7425 4163 7426
4160 7437 4165 7440 4174 7457 4188 7445
4202 7478 4221 7437 4211 7350 4175 7351
4149 7387 4149 7394 4144 7398
TIME...MOT...LOC 0009Z 282DEG 45KT 4216 7439 4174 7512
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
SNDSpecial weather statement, Dec 2, 7:46 PM EST, 4 minutes before
Special Weather Statement
National Weather Service Albany NY
746 PM EST Thu Dec 2 2021
CTZ001-MAZ001-025-NYZ051>054-058>061-063>066-VTZ013>015-030115-
Northern Litchfield CT-Northern Berkshire MA-Southern Berkshire MA-
Eastern Columbia NY-Western Rensselaer NY-Western Columbia NY-
Eastern Rensselaer NY-Western Albany NY-Eastern Ulster NY-
Eastern Dutchess NY-Eastern Albany NY-Western Ulster NY-
Eastern Greene NY-Western Greene NY-Western Dutchess NY-
Bennington VT-Eastern Windham VT-Western Windham VT-
746 PM EST Thu Dec 2 2021
...Strong thunderstorms will impact portions of northern Litchfield,
Berkshire, Ulster, Dutchess, Columbia, southeastern Albany, Greene,
southern Rensselaer, southern Bennington and Windham Counties through
815 PM EST...
At 744 PM EST, Doppler radar was tracking strong thunderstorms along
a line extending from Marlow to Lenox to near Napanoch. Movement was
east at 50 mph.
HAZARD...Winds in excess of 40 mph and pea size hail. Small hail may
cover the ground in some locations making for slippery
driving conditions.
SOURCE...Radar indicated. The New York State Mesonet site at
Schodack gusted to 41 MPH.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Pittsfield, Bennington, Torrington, Poughkeepsie, Kingston, East
Greenbush, Beacon, North Adams, Brattleboro, Great Barrington, New
Paltz, Hudson, Ellenville, Catskill, Saugerties, Bellows Falls,
Rhinebeck, Chatham, Townshend and Nassau.
This includes the following highways...
Interstate 90 between exits 10 and 9.
Interstate 87 between exits 18 and 22.
LAT...LON 4300 7244 4288 7255 4273 7246 4274 7302
4270 7295 4238 7307 4231 7300 4215 7307
4197 7303 4197 7292 4144 7398 4145 7398
4159 7396 4160 7437 4175 7457 4188 7445
4202 7478 4217 7445 4225 7450 4323 7243
TIME...MOT...LOC 0044Z 268DEG 43KT 4315 7224 4235 7331 4178 7442
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
SND